Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 11, 2004, 3:30 PM EDT for Mason County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2004, 3:30 PM EDT (19:30 UTC)
- Expired
- Jun 11, 2004, 4:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mason County, WV
The radar
The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 970 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
609 WUUS51 KRLX 111930 SVRRLX WVC053-112000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST VIRGINIA... * UNTIL 400 PM EDT... * AT 326 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF BUFFALO...OR ABOUT 13 MILES SOUTH OF GALLIPOLIS...MOVING EAST AT 15 MPH. * SOME LOCATIONS INCLUDE ASHLAND AND UPTOWN, --CALL TO ACTION-- THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3874 8222 3856 8223 3856 8213 3873 8193 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM EDT, 0 minutes earlier.
Area forecast discussion, Jun 11, 3:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT FRI JUN 11 2004 .UPDATE FOR AFTERNOON DISCUSSION... 330 PM EDT FRI JUN 11 2004 .TONIGHT... A LINE OF STRONG THUNDERSTORMS IN SQUALLS WILL MOVE FROM THE EAST ACROSS OUR CWA THROUGH THIS EVENING. WILL GO WITH LIKELY TO CATEGORICAL POPS EARLY THIS EVENING...DECREASING TO CHANCE AS SHORT WAVE PASS BY. FRONTAL BOUNDARY ACROSS CENTRAL OHIO AND CENTRAL PENNSYLVANIA SLIDE SLOWLY SOUTH OVER THE CWA TONIGHT BEFORE STALLING. TEMPERATURES WILL COOL OFF FEW DEGREES OVER THE NORTHERN HALF...AS DRY AIR BUILDS IN...WHILE MILD AND MUGGY CONDITIONS PERSIST ACROSS THE SOUTH. .SATURDAY THROUGH FRIDAY... MODELS IN GOOD AGREEMENT ON WEAKENING FRONTAL SYSTEM ACROSS CWA ON SATURDAY...THEN SHIFTING BACK NORTH ON SUNDAY. WITH THE LOSS OF UPPER SUPPORT AND MID LEVEL DRYING WITH PASSAGE OF THE SHORT WAVE...ANY THUNDERSTORMS SATURDAY WILL BE MAINLY SCATTERED AFTERNOON AND EARLY EVENING. MODELS ALSO AGREE THAT TROPICAL CONNECTION WITH ANOTHER SHORT WAVE GIVE A BETTER CHANCE AGAIN FOR SHOWERS AND THUNDERSTORMS ON SUNDAY...DESPITE SURFACE BOUNDARY SHIFTING BACK NORTH OF CWA. ALL THE MODELS ARE TRENDING SLOWER WITH THE NEXT COLD FRONT WHICH WILL STRUGGLE TO MOVE ACROSS FROM WEST TO EAST LATER MONDAY INTO TUESDAY MORNING. GOOD CHANCE OF CONVECTION WITH THIS FRONT LATER MONDAY AND MONDAY NIGHT AS MOISTURE REMAINS ABUNDANT AND UPPER LEVEL SUPPORT INCREASES. IN SHORT...GENERALLY UNSETTLED THROUGH MONDAY NIGHT. AM PUSHING THE FRONT ACROSS THE AREA TUESDAY WITH POPS DECREASING FROM WEST TO EAST...AND BRINGING ENOUGH HIGH PRESSURE TO KEEP THINGS MAINLY DRY WEDNESDAY INTO FRIDAY. HOWEVER...THE LATEST MODELS ARE SHOWING SIGNS OF SLOWING THE FRONT DOWN EVEN MORE TUESDAY...BUT WILL GO OPTIMISTIC FOR NOW IN DRYING THINGS OUT BY TUESDAY NIGHT. BELIEVE THERE WILL BE A LOT OF CLOUDS THROUGH THE PERIOD BEFORE THE FRONT PASSES TUESDAY...SO THAT MAV GUIDANCE SEEMS A BIT HIGH. WILL TREND A COUPLE OF DEGREES LOWER ON MAXES. AFTER THE FRONT...THE GUIDANCE APPEARS MUCH TOO WARM AND HAVE LOWERED MAXES. ARJ/HC/JMV && .PREVIOUS DISCUSSION... 155 PM EDT FRI JUN 11 2004 QUICK UPDATE TO INCLUDE FLOOD WATCH AND SEVERE THUNDERSTORM WATCH. HC/ARJ && .HYDROLOGY... 220 PM EDT FRI JUN 11 2004 HEAVIEST RAINS ON THE ORDER OF 1.5 INCHES FM PERRY TOWARD TYLER... WOOD AND GILMER COUNTIES AT THIS HOUR. AT THIS HOUR...HEAVIEST CELLS CONTINUE TO STREAK ESE AROUND 40 KNOTS INTO SRN PORTION OF FLOOD WATCH AREA. THINKING AREAS TO THE S CAN HANDLE THESE DOWNPOURS WITH THE USUAL MINOR PROBLEMS. SO FLOOD WATCH WILL LIKELY NOT BE EXTENDED S IN THE AFTN PACKAGE...BUT WE WILL CONTINUE TO MONITOR FOR TRAINING. SOME MINOR WATER PROBLEMS IN PERRY COUNTY EARLY THIS AFTERNOON. WILL ALSO CONTINUE TO MONITOR THE RIVERS THIS EVENING. BATTY && .AVIATION... 155 PM EDT FRI JUN 11 2004 NUMEROUS SHOWERS AND THUNDERSTORMS WILL KEEP CONDITIONS MVFR OR WORSE THIS AFTERNOON AND EVENING...AS LOW AS LIFR IN THE HEAVIEST RAIN AND DENSE FOG. THE SHOWERS AND THUNDERSTORMS WILL EXIT THE AREA LATER TONIGHT... PERHAPS A LITTLE MORE PERSISTENT SOUTHERN SITES. ANY BREAKS IN THE SKIES WILL RESULTS IN FORMATION OF DENSE FOG THROUGH THE EARLY MORNING HOURS...MORE DENSE ACROSS THE NORTHERN SITES. WINDS WILL BE WEST AND SOUTHWEST THROUGH LATE AFTERNOON...BECOMING LIGHT AND VARIABLE DURING THE OVERNIGHT HOURS. STRONG GUSTY WINDS WILL OCCUR NEAR THUNDERSTORMS. THEN...WINDS WILL BECOME LIGHT AND VARIABLE. COLD FRONT WILL SLOWLY SAGS SOUTH REACHING THE NORTHERN SITES... CKB...PKB AND EKN OVERNIGHT THROUGH EARLY SATURDAY. ARJ/HC && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ008>011... WVZ016>020...WVZ027>032...WVZ037>040...WVZ046>047. VA...NONE. KY...NONE. OH...FLOOD WATCH UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ084>085. &&
Hazardous weather outlook, Jun 11, 5:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 510 AM EDT FRI JUN 11 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 510 AM EDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A FRONT JUST NORTH OF WEST VIRGINIA...WILL BE A FACTOR IN PRODUCING SIGNIFICANT RAINFALL ACROSS OHIO AND NORTHERN WEST VIRGINIA THIS MORNING...WITH SOME RAINFALL ACROSS KENTUCKY AND SOUTHERN VIRGINIA. HEAVIER BUT MORE LOCALIZED THUNDERSTORMS COULD FORM LATER TODAY ONCE THE LARGER AREA OF SHOWERS AND THUNDERSTORMS MOVES THROUGH. THESE ARE MOST LIKELY ACROSS CENTRAL WEST VIRGINIA...EVEN INTO SOUTHERN WEST VIRGINIA...AS WELL AS SOUTHEASTERN OHIO AND NORTHEASTERN KENTUCKY. OVER SOUTHWESTERN VIRGINIA...SCATTERED AFTERNOON THUNDERSTORMS SHOULD NOT CAUSE ANY WATER PROBLEMS. WHILE OUR STREAMS AND RIVERS SHOULD BE ABLE TO TAKE THE RAINFALL THROUGH MIDDAY...HEAVIER THUNDERSTORMS LATER TODAY COULD BE JUST ENOUGH TO CAUSE LOCALIZED WATER PROBLEMS...ESPECIALLY IF THEY OCCUR WHERE SIGNIFICANT RAINFALL TAKES PLACE EARLIER IN THE DAY. MORE WIDESPREAD WATER PROBLEMS COULD STILL MATERIALIZE IF OVERALL RAINFALL IS JUST A BIT HEAVIER THAN FORECAST. YOUR NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR RAINFALL PATTERNS AND INTENSITY TODAY IN WEIGHING THE NEED FOR A FLOOD WATCH. .DAYS TWO THROUGH SEVEN... THE FRONT WILL STAY NEAR THE REGION OVER THE WEEKEND AS ANOTHER SYSTEM APPROACHES FROM THE WEST. WITH PLENTY OF MOISTURE AVAILABLE...MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED. A COLD FRONT WILL SLIDE THROUGH EARLY IN THE WORK WEEK...TEMPORARILY DRYING US OUT.
In the hours before
Special weather statement, Jun 11, 1:22 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 122 PM EDT FRI JUN 11 2004 OHZ075-076-084-085-WVZ009-111921- ATHENS OH-MEIGS OH-VINTON OH-WASHINGTON OH-WOOD WV- INCLUDING THE CITIES OF...ATHENS...MARIETTA...MCARTHUR... PARKERSBURG AND POMEROY 122 PM EDT FRI JUN 11 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF CHESTERHILL TO 5 MILES NORTH OF ALBANY TO 5 MILES SOUTHWEST OF MCARTHUR...OR ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF WASHINGTON TO 21 MILES NORTHWEST OF MASON...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. DUE TO THE WET GROUND...DOWNED TREES ARE POSSIBLE WITH THESE STORMS AS WIND GUSTS MAY TOP 40 MPH. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING FOR SOUTHEAST OHIO AND MOST OF WEST VIRGINIA.
Special weather statement, Jun 11, 2:43 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 243 PM EDT FRI JUN 11 2004 OHZ086-WVZ007-008-016>018-029-030-111942- CALHOUN WV-GALLIA OH-GILMER WV-JACKSON WV-LEWIS WV-MASON WV-ROANE WV- WIRT WV- INCLUDING THE CITIES OF...ELIZABETH...GALLIPOLIS...GLENVILLE... GRANTSVILLE...POINT PLEASANT...RIPLEY...SPENCER... STONEWALL JACKSON LAKE ST AND WESTON 243 PM EDT FRI JUN 11 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 240 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF HARRISVILLE TO 5 MILES SOUTH OF RAVENSWOOD TO 5 MILES SOUTH OF OAK HILL...MOVING EAST AT 35 MPH. BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 40 MPH ARE POSSIBLE. RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES IS POSSIBLE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 3:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 304 PM EDT FRI JUN 11 2004 KYZ101-103-OHZ087-WVZ006-014-016-112001- BOYD KY-CABELL WV-GREENUP KY-LAWRENCE OH-PUTNAM WV-ROANE WV- INCLUDING THE CITIES OF...ASHLAND...GREENUP...HUNTINGTON...IRONTON... SPENCER AND WINFIELD 304 PM EDT FRI JUN 11 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 300 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...ALONG A LINE EXTENDING FROM REEDY TO RIPLEY TO IRONTON TO PORTSMOUTH..MOVING SOUTHEAST AT 40 MPH. BRIEF HEAVY RAIN AND WIND GUSTS UPWARDS OF 45 MPH ARE POSSIBLE. RAINFALL AMOUNTS UP TO A HALF AN INCH IN 30 MINUTES CAN BE EXPECTED AS THE STORMS PASS...BUT THE BIGGEST THREAT IS HIGH WINDS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING FOR SOUTHEAST OHIO AND WEST VIRGINIA.
Special weather statement, Jun 11, 3:21 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 321 PM EDT FRI JUN 11 2004 WVZ013-015-016-026-027-112119- BOONE WV-CLAY WV-KANAWHA WV-LINCOLN WV-ROANE WV- INCLUDING THE CITIES OF...CHARLESTON...CLAY...HAMLIN... MADISON AND SPENCER 321 PM EDT FRI JUN 11 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR CENTRAL WEST VIRGINIA... A LINE OF THUNDERSTORMS IS HEADING SOUTHEAST FROM THE OHIO RIVER AND IS FORECAST TO PASS A SPENCER...CHARLESTON...TO MADISON LINE BETWEEN 4 AND 5 PM. RESIDENTS CAN EXPECT FREQUENT LIGHTNING...BRIEF HEAVY RAINFALL...AND WIND GUSTS UPWARDS OF 45 MPH. HOURLY RAINFALL RATES OF A HALF AN INCH IN 30 MINUTES ALSO IS POSSIBLE.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:35 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 40 min |
| Jun 11, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 32 min |
| Jun 11, 3:57 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 48 min |
| Jun 11, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 46 min |
| Jun 11, 4:08 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 37 min |
| Jun 11, 4:40 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 35 min |
| Jun 11, 5:04 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 26 min |
| Jun 11, 5:12 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.